Texas, 2020

Drought in Texas, May 19 to 25, 2020

May 19 to 25, 2020 · NWS BRO · 4 events in 4 counties and zones

The week of May 13-17 was a wet one with a series of upper level disturbances that brought a combination of showers and thunderstorms across Deep South Texas and the Rio Grande Valley. The rainfall from these events was sufficient to improve the drought conditions by one category across all of the region from the previous Drought Monitor, leaving most of Cameron County, the southwest portion of…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The week of May 13-17 was a wet one with a series of upper level disturbances that brought a combination of showers and thunderstorms across Deep South Texas and the Rio Grande Valley. The rainfall from these events was sufficient to improve the drought conditions by one category across all of the region from the previous Drought Monitor, leaving most of Cameron County, the southwest portion of Willacy County, and the southeastern portion of Hidalgo County in Severe (D2) Drought going into the latter half of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 18, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, May 18, 11:37 PM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1237 AM CDT Tue May 19 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Nighttime satellite imagery shows low clouds moving
northward into Deep South Texas this morning. Models continue to
show deteriorating flight conditions as ceilings drop through
sunrise. MVFR categories should prevail with possible brief
periods of IFR ceilings at times. By 14 to 15Z, dry air will
quickly mix down and result in VFR the rest of the day. Another
night of low ceilings can be expected again Tuesday night into
Wednesday morning.

&&

.PREV DISCUSSION... /issued 629 PM CDT Mon May 18 2020/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
VFR conditions will prevail across Deep South Texas through around
10-11Z Tuesday morning. Patchy MVFR fog along with at least SCT
MVFR/IFR ceilings will begin developing by 10-11Z across the area,
especially across HRL and MFE. Adequate mixing of drier air by
14-15Z Tuesday should dissipate any residual fog and much of the
low cloud cover. VFR conditions will then prevail from 14-15Z
Tuesday onward through the end of the TAF period.

PREV DISCUSSION... /issued 257 PM CDT Mon May 18 2020/

SHORT TERM (Tonight through Tuesday Night): 500 mb ridging will
control conditions over Deep South TX and the RGV throughout the
short term period. Deep layer moisture values will remain pretty
absent over the region through Tues Night with the S-SE low level
winds only maintaining the moisture advection near the surface. The
combination of daytime heating, elevated surface dewpoints and 1000-
500 mb thickness values from 580-583 to maintain temps well above
climo for the latter half of May. High temps tomorrow will push up
close to records both in BRO and MFE and the surface dewpoints will
push the Heat Index values up into the 100-108 degree range for a
couple of hours tomorrow afternoon. At this time this will fall just
short of Heat Advisory Criteria for the region.

The NAM and ECMWF are warmer throughout the short term versus the
GFS for the RGV sites. Prefer the warmer numbers indicated the
NAM/ECMWF considering the strength of the 500 mb ridging. The GFS
numbers look underdone especially for highs tomorrow.

The S-SE low level flow may set the stage for some areas of low clds
and patchy light fog early tomorrow morning. The increasing daytime
heating and low level mixing should allow for more sunshine later on
Tues.

LONG TERM (Wednesday through Monday): Mid-level 500 mb ridging
will remain in control across the state through midweek, which
results in continued hot and rain free conditions. Surface high
pressure extending into the central Gulf of Mexico will also
result in continued moderate south-southeasterly winds. The
southerly flow attributes to very humid conditions and peak
afternoon heat index values in the 105 to 110 degree range,
especially across the upper valley. Expect very warm and muggy
conditions at night as well with increasing low-level cloud cover
each night.

The mid-level ridging is expected to break down late Thursday into
Friday as upper level troughing moves across the Intermountain West
and the Desert Southwest. A series of shortwaves associated within
the trough pattern will traverse across Mexico and over South
Texas through the weekend and into the start of next week. Have
elected to go with POPs in the slight chance to chance range from
Thursday night through Monday as a result. Models indicate that
the upper trough may develop into an upper low into early next
week but mid-range models diverge some regarding the positioning
of this low. At this time, the ECMWF is showing a wetter signal
into early next week compared to the GFS. Despite the increased
rain/thunderstorm chances and cloudiness, anticipate hot and humid
conditions to continue through the long term period. As a result
of the hot conditions leading to strong instability, some storms
could be heavy/strong at times.

MARINE (Now through Tuesday Night): An elongated N-S oriented
low pressure system that is expected to push into the central
Plains States tomorrow may tighten up the PGF enough to result in
some SCEC conditions over the Laguna Madre and the lower TX Gulf
Waters Tues and Tues Night. Otherwise, pretty benign marine
conditions expected this evening and tonight as buoy and surface
ob data show pretty light surface winds prevailing from the ESE
tonight.

Wednesday through Saturday night: Surface high pressure that
extends into the central Gulf of Mexico will continue to result in
moderate south-southeasterly winds along with moderate seas
through the long term period. Small craft exercise caution to
marginal small craft advisory conditions are likely across all or
portions of the lower Texas coastal waters. Chances for rain
showers and thunderstorms will be possible on Friday and into the
weekend.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Aviation...65
Hazardous weather outlook, May 18, 3:41 PM CST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
441 PM CDT Mon May 18 2020

TXZ248>257-351-353-192145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
441 PM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat Advisories may be needed for western portions of the Rio
Grande Valley and northern Ranchlands Wednesday through Sunday
with heat indices possibly exceeding 110 degrees each afternoon.

An elevated risk of rip currents is possible Wednesday through
Sunday along the lower Texas coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-192145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
441 PM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Castillo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Cameron

When
May 19, 12:00 AM CST to May 25, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

A series of upper level disturbances brought rain across Deep South Texas on May 16th and 17th, finally allowing drought conditions to improve in the lower Rio Grande Valley. The drought conditions improved to Severe (D2) Drought across most of Cameron County into late May.

Drought, Willacy

When
May 19, 12:00 AM CST to May 25, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

A series of upper level disturbances brought rain across Deep South Texas on May 16th and 17th, finally allowing drought conditions to improve in the lower Rio Grande Valley. However, Willacy County was only clipped by the rain, so Extreme (D3) Drought conditions were alleviated while Severe (D2) Conditions persisted across the southwestern third of the county.

Drought, Southern Hidalgo County

When
May 19, 12:00 AM CST to May 25, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

A series of upper level disturbances brought rain across Deep South Texas on May 16th and 17th, finally allowing drought conditions to improve in the lower Rio Grande Valley. The drought conditions improved across Southern Hidalgo County, confining the Severe (D2) Drought conditions to the eastern portion of Southern Hidalgo through May 25th.

Drought, Coastal Cameron

When
May 19, 12:00 AM CST to May 25, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

A series of upper level disturbances brought rain across Deep South Texas on May 16th and 17th, finally allowing drought conditions to improve in the lower Rio Grande Valley. The drought conditions improved to Severe (D2) Drought across the southern portion of Coastal Cameron County into late May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893514, 893515, 893516, 893518.